Massage therapy courses

You are here: Home / Courses /

The Five Step Approach to Treating Sciatica.

Module 14

Instructor: Mike Dixon RMT
CEC: 3 CECs from CMTBC
Instructor/student ratio: 20 to one
Course booklet/Notes will be provided
Time distribution Practical vs. lecture: 75/25 percent

Course description:

This course was designed to give the participants an good understanding of assessing and treating true sciatica.

True Sciatica is one of the most common conditions seen by massage therapist will be review and explored with the group.

Treatment techniques such as, nerve mobilization, active stretching, Muscle Energy Techniques, lumbar extensions and lateral flexion, and proper use of a treatment/mobilization belt will be demonstrated and discussed.

The course will 3.0 hours of instructional classroom time. The participants will have adequate time to practice the techniques demonstrated.

  • Participants to please bring: Sheets, and comfortable clothing.
  • Instructor to provide, course notes, certificates, and mobilization belts

                       "The Five Step Approach to Treating Sciatica"

Course Outline and Objectives

By the end of the course the participant should be able to…

  • understand the pathology sciatica.
  • perform an assessment to confirm true verse pseudo-sciatica.
  • correctly Perform a hip flexor stretch.
  • correctly perform an anterior Muscle Energy Technique (MET) for the sacroiliac joint.(SIJ)
  • correctly perform a stretch for the sciatic nerve.
  • correctly perform Lateral flexion and extension lumbar stretches with the use of a stabilization strap.
  • use critical thinking skills used in assessing and treating true sciatica and case management studies.

Course Outline

Running time in hrs/min.

Material covered

Learning outcome # as per outcome listed above

method of Learning and Instruction

Assessment Tools

00 – 0:15 min.

(15 min.)

Introductions and course expectations

To familiarise the student with course and expectations

Interactive discussions and case study examples

Asking therapist questions

0:15 – 30 min.

(15 mins)

Overview of Sciatica and case studies

Learning outcomes #1,7

Lecture and Class Discussions, Case Study examples, power point presentation.

Questions and Answers

0:30 – 45 min.

(15 min)

Instructor to Demonstrate

Orthopedic assessment and special tests for the confirming sciatica

Learning outcome #1,2,7

Watching Demonstration and class interaction

Questions and Answers

45 min.- 1.15 hrs

(30 mins.)

15 min each

Participants to Practice

Orthopedic assessment and special tests for confirming sciatica

Learning outcome #1, 2,7

Students to practice under the guidance of the instructor

Hands on Practice

Watching and assisting therapist with practical techniques

1:15 – 1:30 hrs.

(15 min.)

Instructor to demonstrate a hip flexor stretch, MET SIJ anterior rotation, sciatic nerve stretch

Learning outcome #3,4,5,7

. Watching Demonstration and class interaction

Questions and Answers

1:30 – 2:00 hrs.

(30 mins)

15 min. each

Participants to practice a hip flexor stretch and MET SIJ anterior rotation, sciatic nerve stretch

Learning outcome

#3,4,5,7

Students to practice under the guidance of the instructor.

Hands on Practice

Watching and assisting therapist with practical techniques

2:00 – 2:15 hrs

 (15 mins)

The instructor to discuss and demonstrate lumbar lateral flexion stretch, extension mobilization with a stabilization strap

Learning outcomes #6,7

Watching Demonstration and class interaction

Questions and Answers

2:15 – 2:45 hrs

(30 mins)

 15 min. each

The participant to practice demonstrate lumbar lateral flexion stretch, extension mobilization with a stabilization strap

Learning outcomes #6,7

Students to practice under the guidance of the instructor

Hands on Practice

Watching and assisting therapist with practical techniques

2:45 – 3:00

(15 mins)

Instructor to review class material, and objectives, question and answer period and presentation of the certificates

Learning outcomes #1-7

Interactive class discussions

Questions and answers period

Total Time Day One: 3.0 hours

Inquire about Massage Therapy Course